Aa
A
A
A
Close
Eye Care Community
22k Members
Avatar universal

Effect of calcium channel blocker on retina?

I had RD surgery for a macular-off detachment (vitrectomy & gas tamponade) on 29th May during which there was a haemorrage that the retinal surgeon said was bad enough that he would have abandoned the procedure if it had it occurred at an earlier stage. He said he thought there was no particular reason for the bleed, it was just 'one of those things'. Because of the blood in my eye I was never able to see anything more than dim shapes during recovery.  Unfortunately at the 5-week check I was told the retina had re-detached because of scarring.  I had a second operation (vitrectomy & silicone oil) on 8th July.  So far it seems OK and I have some useful vision, but I am very conscious that now is a critical time and I don't want to do anything that might interfere with the retina's recovery.  My immediate concern is that during the pre-surgery assessment examinations I was found to have hypertension (varying from 160/80 to 170/90) and advised to see my GP when convenient.  After running full blood screens and ECG my GP has today prescribed Felodipine tablets at 2.5 mg per day.  I asked if these could affect my recovery from the RD surgery and she said they would not.  However, on looking at the advisory leaflet about Felodipine I see it includes a warning that if you are having any treatment like an operation or dental treatment you should tell the person carrying out the treatment.  Also, as I understand it, the drug works by dilating blood vessels.  So is it safe for me to use, or is there a risk of it causing another bleed in the eye or of provoking further scarring or otherwise adversely affecting the retina's health?  Or should I ask for an alternative drug to control BP - or delay beginning treatment for the BP until the RD has finally resolved?
1 Responses
233488 tn?1310693103
MEDICAL PROFESSIONAL
I can't answer your question and your retina surgeon will probably have to do a internet literature search. Its likely that your hypertension is a bigger risk than the medication and its likely you will be able to take the medicine but again ask
JCHMD
Have an Answer?
Top General Health Answerers
177275 tn?1511755244
Kansas City, MO
Avatar universal
Grand Prairie, TX
Avatar universal
San Diego, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.